Illinois, 2020

Lightning Strike in Illinois, July 22, 2020

July 22, 2020 · NWS PAH · 1 event in 1 county or zone

A broken line of thunderstorms moved southeast across southern Illinois during the heat of the afternoon. The storms occurred ahead of a cold front that extended from central Illinois to west central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of thunderstorms moved southeast across southern Illinois during the heat of the afternoon. The storms occurred ahead of a cold front that extended from central Illinois to west central Missouri. A lightning strike resulted in damage to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 1:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 1:41 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
241 PM CDT Wed Jul 22 2020

.SHORT TERM...(Tonight through Friday Night)
ISSUED AT 241 PM CDT WED JUL 22 2020

The main concern for this period remains thunderstorm chances and
targeting area of greatest likelihood. The advertised upper flow
pattern change and associated 500mb short waves progressing SE/E
across the FA, are key in determining thunderstorm chances. The
short wave supporting this afternoon's convection pushes east of
the FA this evening with another passing across the FA
Thursday/Thursday evening.

At the surface, a cold front pushes south toward the FA reaching
central IL by Thursday morning and into the NE part of the FA
Thursday afternoon. Even though the front will have minimal
impact on airmass changes, it will provide some low level
convergence/focus for thunderstorm development Thursday afternoon.
MOS POP values have trended downward for Thursday with
considerable model discrepancy in placement/generation of
convective precipitation. Will trim POPs some Thursday from the
high likely values previously in some areas. The best chance
should be in the eastern part of the FA.

Afternoon thunderstorm chances will still exist Friday but will be
less as the 500mb ridge builds eastward from the central plains.

Convective cloud development and thunderstorm coverage should help
keep max temps down enough Thursday to prevent heat indices from
topping 100.

Long Term (Saturday through Wednesday)
Issued at 241 PM CDT Wed Jul 22 2020

The long term period starts with upper level ridging building
across the central U.S. This should act to suppress the overall
coverage of convection over the weekend. Given the airmass in
place, will likely still have some isolated activity during the
afternoon hours though.

By Monday night into Tuesday, upper level troughing is forecast to
set up shop over the Great Lakes region. This will force the ridge
further southwestward and lead to northwest flow developing over our
region. The end result will be an increased potential for
convection, some of which may linger into the overnight hours.

Temperatures in the low 90s Saturday through Monday combined with
high humidity levels will produce heat index readings around 100,
and locally up to 105 possibly. With an increase in convection,
cloud cover, and lower upper level heights, temperatures are
expected to lower some by Tuesday into Wednesday. There is model
disagreement on whether a cold front will make it all the way
through our area by next Wednesday. If it actually happens, we may
finally see a break from the 70+ dewpoints.
&&

.AVIATION...
Issued at 241 PM CDT Wed Jul 22 2020

Thunderstorms will continue to move over or nearby TAF sites
through early evening. KCGI, KEVV and KOWB will likely have the
greatest chance for impact. Outside of thunderstorms, VFR
conditions will prevail with winds SW/W 5-10 knots decreasing to
below 5 knots tonight. Thunderstorm redevelopment could impact
KPAH, KOWB and KEVV by late Thursday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RLS
LONG TERM...SP
AVIATION...RLS
Hazardous weather outlook, Jul 22, 2:32 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 PM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-232045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 PM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms. Damaging winds
are possible with stronger storms. However, lightning and locally
heavy rains are the main hazards with any storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance of thunderstorms with lightning and
locally heavy rainfall as the main hazards.

Heat will build up Saturday through Monday with afternoon heat
indices reaching around 100 to near 105 in some areas by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
spotters should make reports if reportable hazards develop.

Shanklin

In the hours before

Special weather statement, Jul 22, 10:31 AM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1131 AM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
1131 AM CDT Wed Jul 22 2020

...Heat Indices around 100 to 105 This Afternoon...

High temperatures around 90 combined with high humidity levels
will create heat indices from the upper 90s to around 105 this
afternoon.

Take extra precautions when outdoors this afternoon. Drink plenty
of fluids, stay in an air-conditioned room, stay out of the sun,
and check up on relatives and neighbors. When possible, reschedule
outdoor work and other activities to cooler times of the day.
Young children and pets should never be left unattended in
vehicles.
Special weather statement, Jul 22, 11:36 AM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Wed Jul 22 2020

KYZ011-012-221800-
Lyon KY-Trigg KY-
1236 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIGG AND SOUTHERN
LYON COUNTIES UNTIL 100 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Land Between The Lakes Area, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cadiz, Land Between The Lakes Area and Rockcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3679 8811 3696 8818 3704 8795 3688 8781
TIME...MOT...LOC 1736Z 252DEG 14KT 3690 8806

DWS
Special weather statement, Jul 22, 12:11 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
111 PM CDT Wed Jul 22 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222300-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
111 PM CDT Wed Jul 22 2020

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON...

At 1 PM, thunderstorm activity continued to increase in coverage
across southeast Missouri, southern Illinois, and western
Kentucky. Scattered thunderstorms will eventually spread northeast
to cover much of region by late this afternoon.

The stronger thunderstorms could produce wind gusts up to 50 mph,
small hail, and localized flash flooding. All thunderstorms will
be capable of producing frequent lightning strikes. People
outdoors should pay close attention for changing weather
conditions and seek shelter indoors if skies turn threatening.

Outside of thunderstorms, heat index values of 100 to 105 degrees
are expected. Stay hydrated and take frequent breaks in the shade
if working outdoors.

Snyder
Special weather statement, Jul 22, 1:37 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 22 2020

KYZ021-022-222000-
Muhlenberg KY-Todd KY-
237 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MUHLENBERG AND
NORTHERN TODD COUNTIES UNTIL 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Weir, or 11 miles north of Elkton, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dunmor, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8689 3711 8691 3709 8689 3708 8694
      3707 8695 3707 8698 3706 8705 3691 8706
      3689 8726 3695 8728 3705 8726 3716 8693
      3714 8693 3713 8691 3713 8690
TIME...MOT...LOC 1937Z 253DEG 24KT 3697 8719

DWS
Local storm report, Jul 22, 2:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLOOD            VAN BUREN               37.00N 91.01W
07/22/2020                   CARTER             MO   EMERGENCY MNGR

            LOW WATER CROSSING FLOODED ON BROADWAY IN
            VAN BUREN.

&&

DWS
Special weather statement, Jul 22, 3:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
447 PM CDT Wed Jul 22 2020

ILZ087-091-KYZ014-222230-
Gallatin IL-Hardin IL-Union KY-
447 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTHERN
GALLATIN AND SOUTHWESTERN UNION COUNTIES UNTIL 530 PM CDT...

At 447 PM CDT, trained weather spotters reported a strong
thunderstorm over Shawneetown, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawneetown, Old Shawneetown and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8834 3782 8815 3766 8792 3750 8812
TIME...MOT...LOC 2147Z 312DEG 12KT 3768 8820

DWS

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gallatin

When
July 22, 4:00 PM CST
Where
Gallatin County, Shawneetown
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.700, -88.130

A house was struck by lightning, starting a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899754.